Questions with Comprehensive Rationales (Latest
2026/2027) – NCLEX & HESI Test Plan Aligned
SECTION 1: NEUROLOGICAL & CENTRAL NERVOUS SYSTEM
PHARMACOLOGY (10 Questions)
Q1
The nurse is administering phenytoin (Dilantin) 300 mg orally to a patient with a seizure
disorder. Which assessment finding requires immediate action by the nurse?
A. The patient's gingiva appears red and slightly swollen
B. The patient's phenytoin level is 18 mcg/mL
C. The patient complains of double vision and slurred speech
D. The patient requests to take the medication with food
Correct Answer: C
Rationale: Double vision (diplopia) and slurred speech (dysarthria) are early signs of
phenytoin toxicity. Phenytoin has a narrow therapeutic range (10-20 mcg/mL), and
levels above therapeutic range can cause cerebellar-vestibular symptoms. Option A
(red/swollen gingiva) is a common side effect (gingival hyperplasia) requiring dental
hygiene education but is not immediately life-threatening. Option B (18 mcg/mL) is
within the high end of therapeutic range but not toxic. Option D (taking with food) is
,appropriate to decrease GI upset. Key nursing action: Hold the next dose and notify the
healthcare provider immediately for possible dose reduction and level check.
Q2
A patient with Parkinson's disease is prescribed levodopa-carbidopa (Sinemet). The
nurse notes the patient is also taking a multivitamin daily. Which vitamin component is
most concerning for the nurse?
A. Vitamin C
B. Vitamin B6 (pyridoxine)
C. Vitamin D
D. Vitamin E
Correct Answer: B
Rationale: Vitamin B6 (pyridoxine) accelerates the peripheral conversion of levodopa to
dopamine, reducing the amount of levodopa available to cross the blood-brain barrier
and decreasing therapeutic effectiveness. This interaction can significantly worsen
Parkinson's symptoms. Option A (Vitamin C) has no significant interaction with
levodopa-carbidopa. Option C (Vitamin D) is often recommended for bone health in
Parkinson's patients. Option D (Vitamin E) does not interfere with levodopa metabolism.
Key nursing action: Advise the patient to avoid vitamin supplements containing B6
unless specifically prescribed by the neurologist.
Q3
,A nurse is caring for a patient who received alteplase (tPA) 90 minutes ago for acute
ischemic stroke. Which finding requires immediate intervention?
A. Blood pressure 148/92 mmHg
B. Patient reports mild headache
C. Small amount of blood oozing from IV insertion site
D. Sudden onset of severe back pain and hypotension
Correct Answer: D
Rationale: Sudden severe back pain with hypotension after thrombolytic therapy
suggests retroperitoneal hemorrhage, a life-threatening complication of fibrinolytic
agents like alteplase. This requires immediate discontinuation of the infusion, activation
of rapid response, and preparation for emergency interventions. Option A (BP 148/92) is
elevated but manageable with antihypertensives per protocol. Option B (mild headache)
is common but requires monitoring for worsening. Option C (minor oozing) is expected
given the mechanism of action. Key nursing action: Recognize hemorrhage signs
immediately and initiate emergency protocols; maintain strict neuro and vital sign
monitoring every 15 minutes during infusion.
Q4
A patient with generalized anxiety disorder is prescribed buspirone (Buspar). Which
statement by the patient indicates correct understanding of this medication?
A. "I can take this medication when I feel a panic attack coming on"
B. "I should expect to feel the full benefits within 2 to 4 weeks"
, C. "I need to avoid all dairy products while taking this medication"
D. "This medication will make me feel sleepy right away"
Correct Answer: B
Rationale: Buspirone is a partial serotonin agonist that requires 2-4 weeks to achieve
therapeutic anxiolytic effects, similar to antidepressants. It is not effective for acute
anxiety or panic attacks. Option A describes inappropriate PRN use—buspirone must be
taken regularly. Option C is incorrect as there are no dietary restrictions with buspirone
(unlike MAOIs). Option D is incorrect because buspirone does not cause sedation or
have abuse potential, distinguishing it from benzodiazepines. Key nursing action:
Educate patients on the delayed onset of action and the importance of consistent daily
dosing for therapeutic benefit.
Q5
The nurse is preparing to administer donepezil (Aricept) 10 mg to a patient with
Alzheimer's disease. Which assessment finding would cause the nurse to withhold the
medication and notify the provider?
A. Heart rate of 52 beats per minute
B. Patient reports mild nausea
C. Patient has not had a bowel movement in 2 days
D. Patient's MMSE score decreased by 1 point from last month
Correct Answer: A